Alabama, 2023Damaging Wind in Alabama, September 6, 2023
September 6, 2023 · NWS BMX · 1 event in 1 county or zone
Isolated thunderstorms developed over the northwestern and central parts of Central Alabama during the afternoon of September 6th. One storm quickly developed over Walker County just after 3 pm, producing damage in the city of Jasper.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms developed over the northwestern and central parts of Central Alabama during the afternoon of September 6th. One storm quickly developed over Walker County just after 3 pm, producing damage in the city of Jasper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 6, 1:11 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Sep 6, 1:11 PM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
211 PM CDT Wed Sep 6 2023
...New LONG TERM...
.SHORT TERM...
(This evening through Thursday)
Issued at 1255 PM CDT WED SEP 6 2023
Aloft, a trough was moving east over the Ohio and Tennessee River
Valley regions with more shortwaves to the west over the Central
Plains and the Middle Mississippi River Valley Region. A surface
cold front extended from Northern Wisconsin southwest across the
Mid-Mississippi River Valley region and further west into West-
Central Texas.
There remains a slug of dry air aloft from around 750 to near 600
mb per the 06/12z BMX sounding. Though some moistening is
occurring with time, sufficient dry air aloft remains to support a
lower end moderate risk for wet microbursts across the western
counties with the heavier activity this afternoon into the
evening.
This afternoon.
The mid level trough axis will become centered just east of the
state later this afternoon while more shortwaves will continue to
ripple toward the area from the northwest. Chances for showers and
some thunderstorms will be best across the far north and
northwest later this afternoon through early evening. A few of the
storms may be strong to severe with damaging winds and large hail
the concern. This activity is expected to weaken with time as it
moves further southeast, near and southeast of the Interstate 59
corridor this evening. Winds will be from the west at 5-10 mph.
Highs will range from near 90 in the higher elevations east to the
low to mid 90s west and south.
Tonight.
Mid-level ridging aloft will become centered over Southern New
Mexico overnight while continued shortwave impulses will continue
to dig southeast around the ridge periphery toward the area. A
surface cold front will move further east, extending from Eastern
Michigan southwest through the Mid-South Region and further west
into West Texas.
Some showers with a few thunderstorms will wane through the night
with some lingering showers possible across the central and
southern counties toward daybreak. Winds will remain from the west
at 2-4 mph. Lows will range from the upper 60s far north to the
low 70s south.
Thursday.
Another trough aloft will move over the area during the day on
Thursday with the associated surface cold front advancing
southeast, extending from Western New York State south into
Northern Georgia and stretching west toward the ArkLaTex region.
Partly cloudy skies are expected Thursday with improving
conditions northwest during the afternoon. Chances for showers and
some thunderstorms will be greatest across the southeast with
lower chances across the central portion of the area. Winds will
become out of the northwest at 6-12 mph. Highs will range from the
mid 80s far north to the low to mid 90s far south.
05
&&
.LONG TERM...
(Thursday night through next Tuesday)
Issued at 155 PM CDT WED SEP 6 2023
A dry period Friday through early next week. An upper trof will
form over the eastern United States by Friday and pull drier air
southward across Central Alabama. The drier air mass will stay in
place through Monday. Lower humidity levels this weekend will
result in cooler morning temperatures. A more zonal upper flow
pattern will develop by Tuesday as an upstream trof tracks
southeast across the Upper Midwest states. This will produce more
favorable conditions for thunderstorms by Tuesday.
58/rose
&&
.AVIATION...
(18Z TAFS)
Issued at 1232 PM CDT WED SEP 6 2023
Clouds will be on the increase from the northwest through the
afternoon with isolated showers and some thunderstorm activity
with best chances to the northwest of the northern terminals but
sufficient potential exists to include at least VCSH for smaller
time spans across the northern sites. At least scattered clouds
will linger overnight though any convection should wane later
tonight. Small chances for showers will exist across the central
central and southern areas overnight through Thursday morning, but
potential is too low to include at MGM/TOI for this issuance.
05
&&
.FIRE WEATHER...
Limited rain chances through Thursday. A cool front will push
southward through Alabama on Thursday, but limited moisture
ahead of the front will hinder convective development. Minimum
relative humidity values on Thursday will be 45 to 55 percent.
Light 20 foot winds tonight will become northwest 4-6 mph on
Thursday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 67 88 61 86 / 30 10 10 0
Anniston 68 89 61 87 / 30 20 10 0
Birmingham 70 88 64 86 / 30 10 10 0
Tuscaloosa 70 92 65 89 / 40 10 10 0
Calera 69 90 65 88 / 30 20 10 0
Auburn 70 91 66 88 / 20 30 20 0
Montgomery 71 94 67 91 / 20 30 20 0
Troy 71 93 69 91 / 10 40 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...05
LONG TERM....58/rose
AVIATION...05
Hazardous weather outlook, Sep 6, 2:05 PM CST, 29 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
305 PM CDT Wed Sep 6 2023
ALZ011>015-017>050-072315-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
305 PM CDT Wed Sep 6 2023
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
There is a marginal risk of severe storms late this afternoon and
early evening, mainly across the northwest counties. The main
threats will be damaging straight line winds and large hail.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
this afternoon and evening.
Thunderstorm Wind, Walker
- When
- September 6, 2:34 PM CST to 2:36 PM CST
- Where
- Walker County, 0.09 mi NNW of Jasper
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 33.831, -87.280
Numerous trees were uprooted, and power lines and poles were downed in the city of Jasper.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 6 to 10, 202312 deaths · 34 events
- Heat in Arizona, September 6, 20231 death · 1 event
- Rip Current in Maryland, September 6, 20231 death · 1 event
- Hail and Damaging Winds in Mississippi, September 6, 2023$125,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, September 6, 2023$114,000 · 1 in hail · 14 events
- Damaging Winds in Virginia, September 6, 2023$29,000 · 52 kt wind · 4 events
- Excessive Heat in Texas, September 6 to 7, 202321 events
- Hail and Damaging Winds in Arkansas, September 6 to 8, 20231 in hail · 19 events
- Excessive Heat in Louisiana, September 6 to 7, 202317 events
- Damaging Wind in Arkansas, September 6, 2023$15,000 · 55 kt wind · 1 event
- Heat in Mississippi, September 6, 20237 events
- Hail and Damaging Winds in Alabama, September 6, 2023$7,000 · 1 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134747.